Q. My 31-year-old daughter recently had a problem with a medication. She had been prescribed a 10-day round of doxycycline, an antibiotic, to prevent an infection.
She took her first dose in the evening before she went to bed. She woke up in the middle of the night feeling like the pill was stuck in her throat, and she got up and drank some water.
During the time that she was laying in bed, the pill ulcerated her esophagus as found on an endoscopy. As a result, she was in so much pain, she was unable to eat or drink anything. After several days, she landed in the hospital overnight. She was dehydrated and had lost 10 pounds.
It took a month for her to completely heal and eat normally again. Prescribers rarely tell patients to always drink plenty of water when taking any medication and do not lay down for at least 30 minutes afterward.
A. We are so sorry your daughter suffered in this way. Doctors and pharmacists are very busy these days and may not always allow adequate time to discuss the proper way to take the medicines they prescribe or dispense.
Some drugs, like doxycycline, can cause significant tissue damage if they get “stuck” in the throat (Medicina, Nov. 23). It is advisable to swallow pills with at least 6 ounces of water and remain upright for 30 to 60 minutes.
Q. I started taking amlodipine about two years ago when I developed high blood pressure. Almost immediately, I started having difficulty sleeping at night.
For two years, I took sleeping pills. I would take a prescription, and it would work for a while, but then it wouldn’t. The neurologist would then try a different drug.
My mental health suffered tremendously and so did my memory. By January, he thought that I was suffering from dementia or Alzheimer’s disease. (I am 69, so maybe that was logical.)
When I read about amlodipine and insomnia in your column, I made the connection to my own high blood pressure medication. My husband told me to quit taking the pills immediately, which I did. My recovery has been astounding.
Unfortunately, my primary doctor and my neurologist still don’t get it. They would probably not recognize the drug reaction should either of them have a patient who came to them with similar issues. Thank you for saving my life and my sanity.
A. Drug-induced insomnia may often go unrecognized. A surprising number of medications – from asthma inhalers to steroids – can interfere with normal sleep. When people have trouble falling or staying asleep, they should ask their health professionals whether one of their medications might be the culprit.
To assist with that conversation, we offer our eGuide to Getting a Good Night’s Sleep. This online resource contains a list of drugs that may contribute to insomnia along with discussions of the pros and cons of sleeping pills. It can be found under the Health eGuides tab at peoplespharmacy.com.
Sleeping pills may contribute to cognitive impairment or even dementia as people grow older (Journals of Gerontology: Series A, Biological Sciences and Medical Sciences, April 14). Long-term use of over-the-counter “PM” pain relievers that contain the antihistamine diphenhydramine might also pose a problem.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website peoplespharmacy.com. They are the authors of “Top Screwups Doctors Make and How to Avoid Them.”
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.